The issue of drug overdose has become a persistent concern on American streets in recent times. Data by US federal government indicates that a drug overdose claims one life every five minutes in the country. Now the flesh-eating “zombie drug” is causing alarm on the US streets, literally rotting people’s bodies, and medical professionals appear to be struggling to effectively combat its effects.
“Zombie Drug”, as tranq is known in the US, is a drug used as a tranquillizer on cows and horses. It is flooding the country, with people procuring it through illegal means. Dealers often mix it with other illegal drugs like fentanyl and heroin.
Tranq is posing a significant challenge for medical experts as it has overshadowed the other drugs coming into the country through illicit routes. This is adding complexity to nearly every facet of treatment and rehabilitation, making it exceedingly difficult for medical professionals to effectively address the issue.
“The clinical picture becomes much more diabolical, a lot harder to follow, and a lot more can go wrong” when tranq is involved, Dr Paolo Coppola, the board-certified co-founder of Victory Recovery Partners in Massapequa Park, told The New York Post in a recent interview.
Overdoses involving xylazine are much harder to treat, Dr Coppola said, because the miracle opioid overdose reversal drug Narcan doesn’t work on the sedative.
“When an addict uses a speedball of cocaine and heroin, we can deal with that without a problem. You reverse the heroin so they start breathing again, and you wait for the cocaine to finish up,” he said.
“Xylazine doesn’t work that way,” the doctor continued. “When they come to the emergency room, you fully expect them to wake up when you push the Narcan… but all of a sudden it’s not really working; they’re not waking up.”
Dr Coppola explained that the existence of tranquillizers frequently prompts doctors to turn to substitute medications as a means to stabilise a patient’s diminishing blood pressure or rapidly declining heart rate.
“We think, ‘Wait a minute, he’s on suboxone and he’s on a good enough dose, so why is he still irritable and anxious? Why is his blood pressure up? Why is he having seizures?’ Dr Coppola said, referring to the medication used to treat narcotic dependence.
“If they’ve been using xylazine long enough with their fentanyl, they’ll have withdrawal effects from the xylazine, which screws us up.”